Alert archive / Hawaii / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 5, NWS Honolulu, HI

March 9, 2012Kalawao County, Hawaii

NWS Honolulu, HI issued this severe thunderstorm warning at Mar 9, 2012, 6:37 AM HST for Kalawao County, Hawaii. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2012, 6:37 AM HST (16:37 UTC)
Expired
Mar 9, 2012, 7:30 AM HST
In force
53 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 90 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 3:55 AM HSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 4.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2012-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1729 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2012-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1729 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

742 
WUHW50 PHFO 091637
SVRHFO
HIC009-091730-
/O.NEW.PHFO.SV.W.0005.120309T1637Z-120309T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
637 AM HST FRI MAR 9 2012

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 730 AM HST

* AT 632 AM HST...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 4 MILES SOUTH
  OF NAHIKU...OR 23 MILES EAST OF KAHULUI...MOVING TO THE NORTH AT 10
  MPH.

* LOCATIONS POTENTIALLY IMPACTED INCLUDE...
  THE HANA HIGHWAY HUELO TO NAHIKU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2094 15626 2097 15608 2073 15601 2068 15618
TIME...MOT...LOC 1636Z 161DEG 10KT 2078 15612

$$
FOSTER
2 follow-up statements
416 
WWHW50 PHFO 091703
SVSHFO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
703 AM HST FRI MAR 9 2012

HIC009-091730-
/O.CON.PHFO.SV.W.0005.000000T0000Z-120309T1730Z/
MAUI HI-
703 AM HST FRI MAR 9 2012

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 AM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...

AT 656 AM HST...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS CROSSING THE 
HANA HIGHWAY BETWEEN NAHIKU AND HUELO...MOVING NORTH AT 10 MPH. THIS 
STORM HAS BEEN SHOWING SIGNS OF WEAKENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING...BUT AWAY FROM WINDOWS.

&&

LAT...LON 2094 15626 2097 15608 2073 15601 2068 15618
TIME...MOT...LOC 1701Z 161DEG 10KT 2085 15614

$$

FOSTER
500 
WWHW50 PHFO 091722
SVSHFO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
722 AM HST FRI MAR 9 2012

HIC009-091732-
/O.EXP.PHFO.SV.W.0005.000000T0000Z-120309T1730Z/
MAUI HI-
722 AM HST FRI MAR 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR THE ISLAND OF MAUI IN MAUI
COUNTY EXPIRES AT 730 AM HST...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED...AND THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO
EXPIRE.

LAT...LON 2094 15626 2097 15608 2073 15601 2068 15618
TIME...MOT...LOC 1722Z 161DEG 10KT 2091 15616

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 4:00 AM HST, 2 hours 37 minutes earlier.

Area forecast discussion, Mar 9, 4:00 AM HST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST FRI MAR 9 2012

.SYNOPSIS...
THUNDERSTORMS AND HEAVY RAIN ARE IN STORE FOR THE ISLANDS TODAY. THE
UPPER LEVEL FEATURE RESPONSIBLE FOR THE UNSETTLED AIRMASS
A DEEP UPPER LEVEL TROUGH IS FORECAST TO KEEP THE WEATHER UNSETTLED
THROUGH SATURDAY...WHILE A STRONG HIGH PRESSURE SYSTEM FAR NORTHWEST
OF THE STATE MAINTAIN STRONG AND GUSTY TRADES INTO EARLY NEXT WEEK.
ALL ISLANDS WILL BE VULNERABLE FOR HEAVY SHOWERS AND THUNDERSTORMS
THROUGH FRIDAY NIGHT. EXPECT THE HEAVY WEATHER TO LESSEN SATURDAY...
WITH A RETURN TO MORE TYPICAL TRADE WIND WEATHER FOR THE NEW WORK
WEEK.

&&

.UPDATE...
DUE TO THE NATURE OF THE THUNDERSTORMS IN AND NEAR THE MAIN HAWAIIAN
ISLANDS...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FROM THE
ALENUIHAHA CHANNEL TO THE KAUAI NORTHWEST WATERS...THROUGH 10 AM.

&&

.DISCUSSION...
THE TIMING OF THIS EVENT CONTINUES TO EVOLVE PRETTY MUCH ON TARGET
WITH OUR THINKING YESTERDAY AFTERNOON. THE SURFACE BOUNDARY REMAINS
NEAR MAUI...BUT IS BEGINNING TO SHIFT TO THE WEST. AS A RESULT...
OVERNIGHT WE HAVE STARTED TO SEE CONVECTION DEVELOPING OVER
WINDWARD OAHU...AND MOST RECENTLY OVER KAUAI.

RAINFALL RATES WITH THESE THUNDERSTORMS HAVE BEEN HIGH...WITH
SEVERAL GAGES REPORTING 3 AND 4+ INCHES PER HOURS. KAUAI IN
PARTICULAR HAS BEEN HARD HIT AGAIN...PARTICULARLY ALONG THE EAST AND
NORTH PARTS OF THE ISLAND. THE EAST PART OF MAUI...PARTICULARLY
ALONG THE ROAD TO HANA...HAS BEEN HIT HARD WITH SEVERAL
THUNDERSTORMS OVERNIGHT. RADAR ESTIMATES IN THAT AREA INDICATE THAT
THEY TOO HAVE HAD RAINFALL RATES IN EXCESS OF 4 INCHES PER HOUR.

WATER VAPOR SHOWS THE CUT OFF UPPER LEVEL LOW ABOUT 160 MILES
NORTHWEST OF KAUAI AT 3AM...WHICH MATCHES PRETTY WELL WITH THE
VARIOUS MODEL SOLUTIONS. DURING THE FIRST HALF OF THE NIGHT...
THUNDERSTORMS WERE NOTED BOTH TO THE NORTHEAST AND SOUTHWEST OF
MAUI. MOST OF THESE STORMS WERE MORE THAN 50 MILES FROM MAUI...
PLACING THEM OUTSIDE THE COASTAL WATERS. AT 3 AM...THE STORMS
OUTSIDE THE COASTAL WATERS HAVE BEEN ESPECIALLY STRONG.

THE UPPER LEVEL FEATURE TO THE WEST OF KAUAI IS EXPECTED TO CONTINUE
TO SINK TO THE SOUTHWEST THROUGH TODAY...AND THEN BEGIN TO MOVE TO
THE WEST AWAY FROM THE MAIN ISLANDS. AS THIS HAPPENS...THE UNSTABLE
AIRMASS WILL FOLLOW SUIT. THIS WILL RESULT IN A GRADUAL CLEARING OF
CONDITIONS FROM EAST TO WEST ACROSS THE MAIN HAWAIIAN ISLANDS.

ALTHOUGH THE BIG ISLAND HAS NOT HAD A LOT FROM THIS SYSTEM...THE
THREAT FOR THUNDERSTORMS REMAINS. IF THUNDERSTORMS DEVELOP...THE
RESULT WILL BE A WINTRY MIX AT THE SUMMITS...SO THE WINTER WEATHER
ADVISORY CONTINUES THROUGH 4PM TODAY.

WINDS ON LANAI HAVE DROPPED BELOW ADVISORY LEVELS...AND WE EXPECT A
MORE EASTERLY FLOW THERE TODAY...WHICH WILL HELP TO KEEP THE WINDS
FROM FUNNELING THROUGH THE PAILOLO CHANNEL. AM ALLOWING THE WIND
ADVISORY FOR THEM TO EXPIRE WITH THE MORNING PACKAGE.

&&

.AVIATION...
WIDESPREAD HEAVY RAIN AND SCATTERED THUNDERSTORMS OVER THE AREA WILL
CONTINUE TO BRING MVFR AND AT TIMES IFR CONDITIONS TO THE TERMINALS.
THUNDERSTORMS WILL ALSO PRODUCE GUSTY WINDS AND FREQUENT LIGHTNING.

AIRMETS REMAIN POSTED FOR IFR CONDITIONS OVER THE MOUNTAINS...LOW
LEVEL TURBULENCE...AND ICING IN ANY CONVECTION AND MULTI-LAYERED
CLOUDS.

SIGMET ROMEO IN EFFECT OVER THE MAIN HAWAIIAN ISLANDS FOR
THUNDERSTORMS OVER AND NEAR THE ISLANDS.

&&

.MARINE...
THE HIGH SURF ADVISORY REMAINS POSTED FOR EAST FACING SHORES OF ALL
ISLANDS DUE TO A SHORT PERIOD EAST SWELL. THE ADVISORY HAS BEEN
EXTENDED UNTIL 6 AM SATURDAY.

THE SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT FOR ALL HAWAIIAN
WATERS FOR WINDS AND/OR COMBINED SEAS...WITH THESE CONDITIONS
EXPECTED THROUGH AT LEAST SATURDAY MORNING.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR MAUI MOLOKAI LANAI OAHU KAUAI UNTIL 6 AM HST
SATURDAY.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR ALL HAWAIIAN WATERS.

HIGH SURF ADVISORY FOR THE EAST FACING SHORES TO UNTIL 6 AM HST
SATURDAY.

WINTER WEATHER ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL 4 PM HST
FRIDAY.

&&

In the hours before

Local storm report, Mar 9, 5:53 AM HST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
553 AM HST FRI MAR 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     HAIL             KANEOHE                 21.41N 157.79W
03/09/2012  E2.00 INCH       HONOLULU           HI   TRAINED SPOTTER

            REPORTED HAIL BETWEEN 1.5 TO 2 INCHES FALLING FOR THE
            LAST 10 MINUTES.

&&

ELUTUMCM
Local storm report, Mar 9, 5:58 AM HST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
558 AM HST FRI MAR 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     HAIL             KANEOHE                 21.41N 157.79W
03/09/2012  E1.75 INCH       HONOLULU           HI   PUBLIC

            HAS BEEN FALLING FOR AT LEAST 10 TO 15 MINUTES NEAR
            AIKAHI PARK.

&&

ELUTUMCM
Local storm report, Mar 9, 6:03 AM HST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
603 AM HST FRI MAR 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     HAIL             KANEOHE                 21.41N 157.79W
03/09/2012  E3.00 INCH       HONOLULU           HI   TRAINED SPOTTER

            HAIL OF 3 INCHES.

0555 AM     FLASH FLOOD      KANEOHE                 21.41N 157.79W
03/09/2012                   HONOLULU           HI   EMERGENCY MNGR

            EUEU PLACE IN KANEOHE RECEIVED THREE REPORTS OF FLOODING.

0555 AM     FLASH FLOOD      WAIKANE                 21.50N 157.88W
03/09/2012                   HONOLULU           HI   EMERGENCY MNGR

            HONOLULU POLICE REPORTS KAMEHAMEHA HIGHWAY HAS 3 FEET OF
            WATER OVER ROAD.

0555 AM     FLASH FLOOD      KANEOHE                 21.41N 157.79W
03/09/2012                   HONOLULU           HI   EMERGENCY MNGR

            HONOLULU POLICE REPORTS FLOODING OF KAHEKILI HIGHWAY IN
            THE VICINITY OF KAHUHIPA STREET.

&&

ELUTUMCM
Local storm report, Mar 9, 6:10 AM HST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
610 AM HST FRI MAR 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     HAIL             KANEOHE                 21.41N 157.79W
03/09/2012  E1.75 INCH       HONOLULU           HI   PUBLIC

            GOLF BALL SIZED HAIL NEAR KANEOHE BAY DRIVE FOR AT LEAST
            A HALF AN HOUR.

&&

ELUTUMCM
Local storm report, Mar 9, 6:18 AM HST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
618 AM HST FRI MAR 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 AM     HAIL             KAILUA                  21.40N 157.74W
03/09/2012  E2.00 INCH       HONOLULU           HI   PUBLIC

            HAIL OF 2 INCHES.

&&

ELUTUMCM
Local storm report, Mar 9, 6:27 AM HST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
627 AM HST FRI MAR 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     HAIL             KAILUA                  21.40N 157.74W
03/09/2012  E1.75 INCH       HONOLULU           HI   TRAINED SPOTTER

            HAIL OF 1 3/4

&&

ELUTUMCM

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 3:06 PM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao4 days
Mar 8, 3:08 PM HSTWinter Weather AdvisoryHFOHawaii20 hr
Mar 8, 5:17 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Mar 8, 6:54 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 8, 7:49 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 8, 8:34 PM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Mar 8, 8:52 PM HSTFlash Flood WarningHFOKalawao6 hr
Mar 8, 11:48 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Mar 9, 12:44 AM HSTSpecial Marine WarningHFO61 min
Mar 9, 12:51 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 9, 1:15 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 9, 1:39 AM HSTSpecial Marine WarningHFO66 min
Mar 9, 2:05 AM HSTFlash Flood WarningHFOKauai21 hr
Mar 9, 2:30 AM HSTFlash Flood WarningHFOKalawao3 hr
Mar 9, 2:32 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 9, 2:43 AM HSTSpecial Marine WarningHFO62 min
Mar 9, 3:00 AM HSTSpecial Marine WarningHFO60 min
Mar 9, 4:01 AM HSTSevere Thunderstorm WarningHFOKalawao44 min
Mar 9, 4:11 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 9, 4:19 AM HSTSpecial Marine WarningHFO56 min
Mar 9, 5:10 AM HSTSpecial Marine WarningHFO110 min
Mar 9, 5:22 AM HSTSpecial Marine WarningHFO83 min
Mar 9, 5:27 AM HSTSpecial Marine WarningHFO81 min
Mar 9, 5:28 AM HSTFlash Flood WarningHFOKalawao3 hr
Mar 9, 5:29 AM HSTSevere Thunderstorm WarningHFOHonolulu31 min
Mar 9, 5:36 AM HSTSpecial Marine WarningHFO84 min
Mar 9, 5:38 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 9, 5:55 AM HSTSevere Thunderstorm WarningHFOHonolulu50 min
Mar 9, 6:07 AM HSTSpecial Marine WarningHFO113 min
Mar 9, 6:27 AM HSTFlash Flood WarningHFOKalawao5 hr
Mar 9, 6:28 AM HSTSpecial Marine WarningHFO103 min
Mar 9, 6:43 AM HSTSevere Thunderstorm WarningHFOHonolulu32 min
Mar 9, 6:52 AM HSTSpecial Marine WarningHFO113 min
Mar 9, 7:00 AM HSTSevere Thunderstorm WarningHFOHonolulu45 min
Mar 9, 7:10 AM HSTSpecial Marine WarningHFO2 hr
Mar 9, 7:17 AM HSTSpecial Marine WarningHFO118 min
Mar 9, 7:24 AM HSTFlash Flood WarningHFOHonolulu5 hr
Mar 9, 8:11 AM HSTSpecial Marine WarningHFO94 min
Mar 9, 8:32 AM HSTSpecial Marine WarningHFO118 min
Mar 9, 8:42 AM HSTSpecial Marine WarningHFO2 hr
Mar 9, 9:40 AM HSTSpecial Marine WarningHFO2 hr
Mar 9, 9:58 AM HSTSpecial Marine WarningHFO62 min
Mar 9, 10:26 AM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao41 hr
Mar 9, 10:30 AM HSTSpecial Marine WarningHFO2 hr
Mar 9, 10:36 AM HSTSpecial Marine WarningHFO114 min
Mar 9, 11:40 AM HSTSpecial Marine WarningHFO2 hr
Mar 9, 11:58 AM HSTSpecial Marine WarningHFO68 min
Mar 9, 12:00 PM HSTSpecial Marine WarningHFO59 min
Mar 9, 12:25 PM HSTSpecial Marine WarningHFO2 hr
Mar 9, 1:38 PM HSTGale WarningHFO26 hr

Nearby

Severe Thunderstorm Warnings in Hawaii, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.